Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Wilmington, NC

September 7, 2012Florence County, South Carolina

NWS Wilmington, NC issued this special weather statement at Sep 7, 2012, 12:30 AM EDT for Florence County, South Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2012, 12:30 AM EDT (04:30 UTC)
Expired
Sep 7, 2012, 1:30 AM EDT
In force
60 min
Issued by
NWS Wilmington, NC

County Florence County, SC

The radar

The Wilmington radar (KLTX), 122 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 4.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1904 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1904 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

973 
WWUS82 KILM 070430
SPSILM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1230 AM EDT FRI SEP 7 2012

SCZ032-033-070530-
FLORENCE-MARION-
1230 AM EDT FRI SEP 7 2012

...THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ACROSS PORTIONS OF 
FLORENCE AND MARION COUNTIES...

AT 1228 AM EDT...DOPPLER RADAR INDICATED SLOW-MOVING THUNDERSTORMS 
ALONG A LINE EXTENDING FROM SARDIS TO PAMPLICO...MOVING SOUTH AT 10 
TO 15 MPH.

THESE STORMS WERE PRODUCING RAINFALL RATES UP TO TWO INCHES PER 
HOUR. RADAR HAS ESTIMATED UP TO 3.5 INCHES OF RAIN MAY HAVE FALLEN 
ALONG THE FLORENCE-MARION COUNTY BORDER EAST OF HYMAN AND EVERGREEN. 

SOME LOCATIONS IMPACTED BY THIS HEAVY RAINFALL INCLUDE LAKE 
CITY...CARTERSVILLE...EFFINGHAM...EVERGREEN...FRIENDFIELD...GRESHAM..
.HANNAH...HYMAN...JOHNSONVILLE...KINGSBURG...NEW HOPE AND PAMPLICO.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH MAY CAUSE MINOR 
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS 
AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS 
FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID 
HYDROPLANING.

&&

LAT...LON 3413 7998 3406 7939 3380 7932 3382 7938
      3381 7939 3379 7944 3385 7981 3388 7983
      3389 7985 3388 7994 3391 7997 3395 7998
      3399 7990 3408 8005
TIME...MOT...LOC 0428Z 342DEG 14KT 3402 7994 3394 7952

$$

TRA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Sep 6, 9:30 PM EDT, 3 hours earlier.

Area forecast discussion, Sep 6, 9:30 PM EDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
930 PM EDT THU SEP 6 2012

.SYNOPSIS...
LONG PERIOD SWELLS FROM TROPICAL CYCLONE LESLIE WILL IMPACT THE
BEACHES THROUGH THE WEEKEND...INCREASING THE RISK FOR STRONG AND
FREQUENT RIP CURRENTS AND LARGER THAN NORMAL BREAKERS. SOME BEACH
EROSION MAY EVEN BE OBSERVED. A WEAK RIDGE OF HIGH PRESSURE WILL
REMAIN ALONG THE COAST AS A TROUGH OF LOW PRESSURE SLOWLY APPROACHES
THE CAROLINAS FROM THE WEST THROUGH FRIDAY. A STRONGER FRONTAL
SYSTEM WILL USHER IN FALL-LIKE WEATHER SUNDAY...WITH DRIER AND
COOLER HIGH PRESSURE BUILDING IN NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 930 PM THURSDAY...A TROUGH OF LOW PRESSURE WILL SLOWLY SAG
SOUTHWARD OVERNIGHT. AT THE SAME TIME...A MID-LEVEL SHORTWAVE TROUGH
WILL MIGRATE TO THE COAST. UPSTREAM CONVECTION CONTINUES TO BRING
HEAVY RAIN AND WHERE THIS CONVECTION TRAINS...IT IS PRODUCING
SIGNIFICANT RAINFALL AMOUNTS...CAPABLE OF CAUSING PONDING OF WATER
IN LOW-LYING AND POOR DRAINAGE AREAS. AS THIS CONVECTION SAGS INTO
THE FORECAST AREA TONIGHT...THE RISK FOR HEAVY RAIN WILL BE WITH
US. SOME AREAS MAY EXPERIENCE SIGNIFICANT PONDING OF WATER AND
LOW-LYING FLOODING IS POSSIBLE. THE HIGHER RESOLUTION MODELS ARE
PAINTING A WET OVERNIGHT...EVEN AS THE BOUNDARY LAYER ATTEMPTS TO
STABILIZE. THE CONVECTION SHOULD BE ABLE TO HOLD TOGETHER AND MAY
BLOSSOM AS THE COLD POOL/OUTFLOW BOUNDARY INTERACTS WITH THE LAND
BREEZE. THIS CONVECTION WILL TAP INTO DEEP MOISTURE AND LATENT HEAT
OF THE ATLANTIC WATERS...WITH PRECIPITABLE WATER VALUES NEAR OR JUST
IN EXCESS OF 2 INCHES. THEREFORE...HAVE INCREASED POPS...AS HIGH AS
NUMEROUS TO WIDESPREAD IN A FEW PLACES.

OVERALL THE CONVECTION SHOULD TREND FROM INLAND THE FIRST HALF OF
THE NIGHT TO PROGRESSIVELY COASTAL OVERNIGHT.

HAVE ADDED FOG TO MANY OF THE INLAND AREAS WHERE THE RISK FOR
CONVECTION WANES OVERNIGHT. CONDITIONS WILL BE CONDUCIVE FOR LOW
STRATUS AND FOG TO DEVELOP IN THE WAKE OF SIGNIFICANT RAINFALL.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 2 PM THURSDAY...RECENT SPATE OF ABOVE NORMAL TEMPERATURES WILL
BE COMING TO AN END TOWARD THE LATTER PORTIONS OF THE SHORT TERM
PERIOD AS A STRONG COLD FRONT MOVES THROUGH THE AREA. LOW-LEVEL
THETA-E AXIS WILL BE IN PLACE DURING FRIDAY...THEN ADDITIONAL
POOLING WILL OCCUR AHEAD/ALONG THE AFOREMENTIONED FRONT. THUS...
20-30 POPS WILL REMAIN ACROSS THE FORECAST AREA AIDED BY THE SEA
BREEZE IN THE WAKE OF A WEAK TROUGH AND PASSAGE OF UPPER LEVEL
IMPULSE EARLIER IN THE DAY ON FRIDAY. BETTER CHANCES FOR STORMS WITH
THE COLD FRONT WITH PRECIPITABLE WATER VALUES SURGING BACK ABOVE 2
INCHES. OTHERWISE...SWELLS FROM LESLIE WILL CONTINUE TO IMPACT THE
AREA BEACHES KEEPING THE RISK OF STRONG RIP CURRENTS ELEVATED AT ALL
BEACHES.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 2 PM THURSDAY...EXTENDED FORECAST IS ESSENTIALLY A TEMPERATURE
FORECAST BEYOND SUNDAY AS AN AUTUMNAL PATTERN TAKES SHAPE.

IN THE MID LEVELS...A FAIRLY PROGRESSIVE EAST COAST TROUGH WILL
TRANSITION TO A ZONAL PATTERN BY THE END OF THE PERIOD. AT THE
SURFACE...A FRONT ASSOCIATED WITH THE TROUGH WILL BE MOVING OFF THE
COAST SUNDAY. MAINTAINED THE POPS FOR SUNDAY HIGHER CHANCE EAST TO
SLIGHT CHANCE WEST TO COVER RESIDUAL TIMING ISSUES.

FROM THAT POINT ON PRECIPITABLE WATERS VALUES DROP DOWN TO ONE HALF
INCH OR SO. HIGH PRESSURE...CENTERED INITIALLY ACROSS THE MIDWEST
WILL DRIFT SLOWLY SOUTH TO THE SOUTHERN APPALACHIANS BY THURSDAY.
CERTAINLY NO POPS AND FEW CLOUDS ARE EXPECTED THROUGH THE PERIOD.

TEMPERATURE GUIDANCE IS RELATIVELY STABLE WITH LOWER 60S FOR LOWS
AND LOWER TO MIDDLE 80S FOR HIGHS. THE COOLEST MORNING SHOULD BE
TUESDAY MORNING.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AS OF 00Z...ISOLATED SHRA/TSRA OVERNIGHT WITH THE POTENTIAL FOR
MVFR/POTENTIAL IFR DUE TO PATCHY FOG AND CIGS INTO THE MORNING
HOURS. SHRA/TSRA POSSIBLE DURING THE AFTERNOON AND EVENING HOURS.
OTHERWISE EXPECT VFR.

ANTICIPATE ISOLATED TO SCATTERED SHRA/TSRA THROUGH MUCH OF THE
OVERNIGHT HOURS. IF ANY ACTIVITY PROGRESSES OVER TERMINALS...CANNOT
RULE OUT BRIEF PERIODS OF MVFR DUE TO VISIBILITY IN HEAVIER
DOWNPOURS. OTHERWISE EXPECT VFR TO PREVAIL WITH LIGHT AND VARIABLE
WINDS. CANNOT RULE OUT PATCHY MVFR FOG/STRATUS AT ALL SITES..WITH
LOWERED CONFIDENCE FOR BRIEF IFR INLAND.

AFTER DAYBREAK...ANY LINGERING FOG WILL QUICKLY DISSIPATE GIVING WAY
TO VFR ACROSS THE AREA. AS A SFC TROUGH CONTINUES TO PROGRESS ACROSS
THE AREA...EXPECT ISOLATED TO SCATTERED SHRA/TSRA DURING THE
AFTERNOON HOURS ALONG THE COAST...WHILE THE INLAND SITES ARE
EXPECTED TO REMAIN QUIET. BY THE AFTERNOON...SOUTHWEST WINDS WILL
BECOME SOUTH...INCREASING TO AOB 12 KTS. INTO THE EVENING
HOURS...ACTIVITY WILL DIMINISH ALLOWING VFR TO PREVAIL WITH
DECREASING WINDS.

EXTENDED OUTLOOK...SCATTERED SHRA/TSRA THROUGH SUNDAY...WITH A CHANCE
OF EARLY MORNING LIFR/IFR CONDITIONS IN BR INLAND...AND MVFR AT THE
COAST. VFR MONDAY AND TUESDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 930 PM THURSDAY...SWELL ENERGY IS IMPRESSIVE...THE RESULT OF
TROPICAL CYCLONE LESLIE SPINNING IN PLACE S OF BERMUDA. BUOY
OBSERVATIONS ARE SAMPLING AN 11 TO 12 SECOND E SWELL. THIS SWELL
ENERGY WILL CONTINUE TO BE RESPONSIBLE FOR THE ELEVATED SEAS. SEAS
WILL BE 3 TO 4 FT WITH SOME 5 FT SEAS ACROSS THE OUTERMOST WATERS.
WINDS OF 10 TO 15 KT WILL PERSIST...FROM THE SW.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 2 PM THURSDAY...SWELLS FROM LESLIE WILL BE THE MAIN FACTOR...
COUPLED WITH INCREASING SOUTHERLY WIND WAVES AHEAD OF THE STRONG
COLD FRONT SATURDAY NIGHT. THE COMBINED SEAS WILL LIKELY REACH SMALL
CRAFT THRESHOLDS FRIDAY NIGHT INTO SATURDAY NIGHT. LIGHT SOUTHERLY
FLOW ON FRIDAY WILL INCREASE AS IT VEERS TO A SOUTHWESTERLY
DIRECTION FRIDAY NIGHT INTO SATURDAY. THE FLOW WILL TURN OFFSHORE
SATURDAY NIGHT WITH FRONTAL PASSAGE.

LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 2 PM THURSDAY...NORTH TO NORTHEASTERLY WINDS WILL PREVAIL
THROUGH THE PERIOD AS HIGH PRESSURE SLOWLY BUILDS FROM THE MIDWEST
TO THE SOUTHERN APPALACHIANS. EMBEDDED COOL SURGES WITH THIS TYPE OF
SYNOPTIC PATTERN ARE ALL BUT IMPOSSIBLE TO TIME SO AN OVERALL WIND
SPEED FORECAST OF 10-15 KNOTS WILL SUFFICE. LONGER PERIOD SWELL
CONTINUES TO BE THE STORY FOR THE WAVE SPECTRUM WITH 4-6 FEET FOR
SIGNIFICANT WAVE HEIGHTS THROUGH THE PERIOD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...27
SHORT TERM...SRP
LONG TERM...SHK
AVIATION...SGL
Hazardous weather outlook, Sep 6, 8:33 PM EDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
833 PM EDT THU SEP 6 2012

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-080045-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
833 PM EDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE TONIGHT. THESE
THUNDERSTORMS WILL BE CAPABLE OF HEAVY RAINFALL. SHOWERS AND
THUNDERSTORMS THAT STALL AND MOVE OVER THE SAME GENERAL AREA...
MAY PRODUCE SIGNIFICANT PONDING OF WATER IN LOW-LYING AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY AREAS
OF HIGH WATER.

NCZ106-108-110-SCZ054-056-080045-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
833 PM EDT THU SEP 6 2012

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 7 AM EDT FRIDAY
THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE TONIGHT. THESE
THUNDERSTORMS WILL BE CAPABLE OF HEAVY RAINFALL. SHOWERS AND
THUNDERSTORMS THAT STALL AND MOVE OVER THE SAME GENERAL AREA...
MAY PRODUCE SIGNIFICANT PONDING OF WATER IN LOW-LYING AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

THE RISK FOR STRONG RIP CURRENTS WILL CONTINUE THROUGH THE
WEEKEND. BREAKERS WILL ALSO BE ABOVE NORMAL. SOME MINOR BEACH
EROSION IS POSSIBLE DURING HIGH TIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY AREAS
OF HIGH WATER.

AMZ250-252-254-256-080045-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
833 PM EDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

DUE TO SWELLS FROM HURRICANE LESLIE...MARINERS SHOULD EXPECT
TURBULENT INLETS DURING OUTGOING TIDES. STANDING OR EVEN BREAKING
WAVES THROUGH ENTRANCES CANNOT BE RULED OUT. SURF ZONES WILL
EXTEND FARTHER OFFSHORE THAN USUAL AND WAVES MAY BREAK IN AREAS
THAT NORMALLY DO NOT EXPERIENCE BREAKING WAVES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MARINERS SHOULD EXPECT TURBULENT INLETS DURING OUTGOING TIDES DUE
TO THE SWELL ENERGY FROM TROPICAL CYCLONE LESLIE. STANDING OR
EVEN BREAKING WAVES THROUGH ENTRANCES CANNOT BE RULED OUT. SURF
ZONES WILL EXTEND FARTHER OFFSHORE THAN USUAL AND WAVES MAY BREAK
IN AREAS THAT NORMALLY DO NOT EXPERIENCE BREAKING WAVES.

.SPOTTER INFORMATION STATEMENT...

MARINERS ARE ASKED TO REPORT ANY HAZARDOUS MARINE CONDITIONS THEY
ENCOUNTER.

27

In the hours before

Special weather statement, Sep 7, 12:30 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1230 AM EDT FRI SEP 7 2012

SCZ032-033-070530-
FLORENCE-MARION-
1230 AM EDT FRI SEP 7 2012

...THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ACROSS PORTIONS OF
FLORENCE AND MARION COUNTIES...

AT 1228 AM EDT...DOPPLER RADAR INDICATED SLOW-MOVING THUNDERSTORMS
ALONG A LINE EXTENDING FROM SARDIS TO PAMPLICO...MOVING SOUTH AT 10
TO 15 MPH.

THESE STORMS WERE PRODUCING RAINFALL RATES UP TO TWO INCHES PER
HOUR. RADAR HAS ESTIMATED UP TO 3.5 INCHES OF RAIN MAY HAVE FALLEN
ALONG THE FLORENCE-MARION COUNTY BORDER EAST OF HYMAN AND EVERGREEN.

SOME LOCATIONS IMPACTED BY THIS HEAVY RAINFALL INCLUDE LAKE
CITY...CARTERSVILLE...EFFINGHAM...EVERGREEN...FRIENDFIELD...GRESHAM..
.HANNAH...HYMAN...JOHNSONVILLE...KINGSBURG...NEW HOPE AND PAMPLICO.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH MAY CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS
AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3413 7998 3406 7939 3380 7932 3382 7938
      3381 7939 3379 7944 3385 7981 3388 7983
      3389 7985 3388 7994 3391 7997 3395 7998
      3399 7990 3408 8005
TIME...MOT...LOC 0428Z 342DEG 14KT 3402 7994 3394 7952

TRA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 1:50 AM EDTSpecial Weather StatementILMWilliamsburg40 min
Sep 7, 2:49 PM EDTSpecial Weather StatementILMGeorgetown56 min
Sep 7, 4:51 PM EDTSpecial Weather StatementILMPender54 min
Sep 7, 5:10 PM EDTAreal Flood AdvisoryILMPender92 min
Sep 7, 6:52 PM EDTSpecial Weather StatementILMColumbus53 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.